Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 10, NWS Topeka, KS

April 19, 202312 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 19, 2023, 2:49 AM CDT for 12 counties in Kansas. It took effect at Apr 19, 2023, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:49 AM CDT (07:49 UTC)
In effect from
Apr 19, 2023, 7:00 PM CDT
Expired
Apr 20, 2023, 7:00 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS73 KTOP 190749
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
249 AM CDT Wed Apr 19 2023

KSZ037-038-054-192100-
/O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/
/O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/
Morris-Wabaunsee-Lyon-
Including the cities of Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Emporia
249 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Morris, Wabaunsee and Lyon Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008-009-020>022-034>036-190900-
/O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, and Junction City
249 AM CDT Wed Apr 19 2023

...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING...

The strongest winds have subsided, but south-southwest winds
remain strong, sustained at 20 to 25 mph with gusts up to 40mph.

$$

KSZ026-039-040-055-056-058-059-192100-
/O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/
Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
249 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey 
  and Anderson Counties.

* WHEN...From 7 PM this evening to 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
353 
WWUS73 KTOP 191916
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
216 PM CDT Wed Apr 19 2023

KSZ035-036-201000-
/O.EXB.KTOP.WI.Y.0010.230420T0000Z-230420T1200Z/
Dickinson-Geary-
Including the cities of Abilene, Herington, and Junction City
216 PM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph
  expected. Winds will shift to the northwest after 3 AM and 
  begin to subside.

* WHERE...Dickinson and Geary Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

KSZ026-037>040-054>056-058-059-201000-
/O.EXT.KTOP.WI.Y.0010.230420T0000Z-230420T1200Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
216 PM CDT Wed Apr 19 2023

...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
THURSDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey 
  and Anderson Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$
885 
WWUS73 KTOP 201002
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
502 AM CDT Thu Apr 20 2023

KSZ026-035>040-054>056-058-059-201200-
/O.CON.KTOP.WI.Y.0010.000000T0000Z-230420T1200Z/
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
502 AM CDT Thu Apr 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Sustained winds 20 to 30 mph with gusts up to 50 mph
  expected. South winds will shift to the northwest behind a cold
  front.

* WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey 
  and Anderson Counties.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
045 
WWUS73 KTOP 201142
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
642 AM CDT Thu Apr 20 2023

KSZ026-035>040-054>056-058-059-201245-
/O.EXP.KTOP.WI.Y.0010.000000T0000Z-230420T1200Z/
Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
642 AM CDT Thu Apr 20 2023

...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Winds have decreased below advisory levels, so the wind advisory
will expire at 7AM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 19, 12:42 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 12:42 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1242 AM CDT Wed Apr 19 2023

.UPDATE...
Issued at 855 PM CDT Tue Apr 18 2023

Latest IR satellite imagery shows the dryline retreating west
across southwestern KS, and there is no indication from regional
radars of further development along this boundary. RAP analysis
from SPC suggests MLCIN is increasing as the boundary layer cools.
Additionally the warm front looks to have lifted north to the NEB
state line per the 02Z surface obs. Any theta-e advection is
expected to be focused north of the state line with forecast
soundings maintaining dry air in the mid levels as seen on the 00Z
TOP RAOB. So surface based convection is becoming less likely and
elevated lift for storms is moving north. The HRRR and RAP have
been consistent with the last several runs in keeping convection
north of the state line and now more of the 00Z CAMS are also
showing a similar idea. So it appears the threat for severe storms
has diminished. Will update the forecast to lower POPs for the
rest of tonight.

Will keep the wind advisory going through 3am. We are already
seeing wind gusts around 35 mph and short term guidance suggests
winds should increase in the next couple hours. Think gusts
through the flint hills and areas west will be up to 45 mph.

&&

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 233 PM CDT Tue Apr 18 2023

Forecast Highlights:

-A few thunderstorms are possible this evening and tonight,
especially near the Nebraska border.

-There will be more of a widespread severe weather risk tomorrow
evening and night.

-Fire danger will become a concern again later this week in areas
that don't get much rain.

-Freezing temperatures are in the forecast this weekend.

Forecast Discussion:

This afternoon, a mid level ridge is moving east of the area with
several shortwave troughs noted aloft over the northwestern quadrant
of the US. A surface ridge axis stretches from central Canada
southward toward a large surface high over the southeastern US. Dew
points have been increasing and are approaching 50 degrees within
southerly low level flow today. With the moisture advection, a
dryline will set up in western Kansas this evening. A few of the
CAMs have been consistent in the development of isolated storms
ahead of the dryline this evening. Storms that form are expected
to move northeast toward north-central Kansas. At 00Z, the
environment in north-central Kansas will consist of high LCL's and
substantial SBCIN, but steep mid level lapse rates and around
1000 J/kg of elevated CAPE. There does appear to be ample cloud
layer shear, especially as a 60+ kt LLJ develops into tonight.
Thus, any storms that are able to develop will pose a risk for
large hail and damaging winds.

Focus then shifts to a more widespread threat for severe
thunderstorms tomorrow (Wednesday) evening and night. By tomorrow
afternoon, a cold front will be draped across north-central KS as
low pressure deepens in southwest Kansas. A dryline will extend from
the low southward through OK and TX. Destabilization of the
atmosphere will occur as temps warm and dew points reach the low 60s
in eastern KS. MLCAPE is likely to exceed 2000 J/kg near and south
of I-70. Thunderstorm initiation ahead of the cold front is possible
by 23Z or 00Z (6 PM or 7 PM). Effective inflow shear initially does
not look overly strong, however, and enhancement in shear and an
enlargement in hodographs is expected as a LLJ develops during the
evening. All modes of severe weather will be possible with large
hail and damaging winds being the main hazards. A few tornadoes
could also occur given shear parameters. Coverage of storms is
likely to increase into the overnight period as the jet strengthens
with storms growing upscale into a line segment. Damaging wind and
hail will remain possible into the night. Thunderstorms should exit
to the east Thursday morning.

Elevated fire danger could again occur Thursday afternoon in central
and north-central KS, where less rain is expected this week. RH
values fall to near 20 percent in that area with gusty west-
northwest winds Thursday afternoon. Less than ideal weather for
burning is also expected Friday and early this weekend with gusty
winds and low afternoon RH continuing.

A cool Canadian based air mass then looks to settle into the area
late this week and during this upcoming weekend. With that, high
temperatures are expected to be in the 50s Friday and Saturday with
overnight lows dropping to near freezing Friday night and possibly
in the 20s Saturday night. For reference, average temperatures right
now in Topeka are 45 degrees for the low and 68 degrees for the
high. Temperatures will then gradually warm each day into early
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1242 AM CDT Wed Apr 19 2023

Seeing MVFR cigs progress towards terminals this morning with a BKN/OVC
deck across central Kansas. Impacts to KMHK are expected within
the next hour to two. Further east, uncertainty exists in coverage
of MVFR cigs, so have included a TEMPO group for KTOP/KFOE. VFR
conditions return around 12z Wednesday. South winds remain strong
through the period. Storm chances increase late this afternoon
and evening, but confidence is too low for inclusion at this time.
Best storm chances come just beyond this TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CDT early this morning for KSZ008-009-
020>022-034>038-054.

&&

UPDATE...Wolters
DISCUSSION...Teefey
AVIATION...Flanagan
Hazardous weather outlook, Apr 18, 8:24 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
824 PM CDT Tue Apr 18 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-200130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
824 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Tonight

A wind advisory is in effect until 3 am for areas along and west
of a line from Emporia to Washington. South winds are forecast to
gust up to 45 MPH tonight.

There is a small chance (about 20 percent) for a thunderstorm or
two across northern Kansas, or generally along and north of
highway 36.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms are possible across the entire area Wednesday
afternoon and Wednesday night. Large hail and damaging winds will be
the main hazards with a few tornadoes also possible. Locally heavy
rainfall could also occur with storms.

Temperatures near to just below freezing are forecast this weekend,
which could damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:30 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha45 min
Apr 19, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Nemaha39 min
Apr 19, 5:56 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Apr 19, 6:00 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Apr 19, 6:18 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Wabaunsee42 min
Apr 19, 6:19 PM CDTSevere Thunderstorm WarningTOPMarshall56 min
Apr 19, 6:25 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee50 min
Apr 19, 6:28 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley47 min
Apr 19, 6:48 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee42 min
Apr 19, 6:55 PM CDTSevere Thunderstorm WarningTOPNemaha20 min

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.